Colorado, 2020

Flash Flood and Hail in Colorado, June 26, 2020

June 26, 2020 · NWS PUB · 20 events in 2 counties and zones

Scattered thunderstorms developed across the higher terrain early in the afternoon and then spread east across the I-25 Corridor during the mid to late afternoon, and then continued to the far southeast plains by late evening. Hail was the main hazard, with several significant hail reports observed across El Paso county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Scattered thunderstorms developed across the higher terrain early in the afternoon and then spread east across the I-25 Corridor during the mid to late afternoon, and then continued to the far southeast plains by late evening. Hail was the main hazard, with several significant hail reports observed across El Paso county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 26, 2:05 PM MST, 46 minutes earlier.

Area forecast discussion, Jun 26, 2:05 PM MST, 46 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
305 PM MDT Fri Jun 26 2020

.SHORT TERM...(This evening through Saturday)
Issued at 246 PM MDT Fri Jun 26 2020

The severe risk is still in place throughout the evening tonight.
HREF members are painting convection lasting through around 10pm
this evening over the eastern plains. The environment will be
conducive to rotating updrafts, as CAPE values will range from 1500-
2000 J/kg, 40-50 kts of 6km bulk shear, and a small inversion at the
top of the boundary layer leading to a "loaded gun" type sounding.
All of which will lead to explosive convection through the evening.
The areas that will be mainly impacted through the evening will be
the eastern plains north of highway 50. As the evening progresses,
the storm evolution will shift from an isolated supercell
characteristics to a congealed bowing multi-cell thunderstorm
characteristics. The main risks over the eastern plains will be 70
mph winds, isolated 1 inch or larger diameter hail, and an
isolated tornado risk on the leading edge of the bowing segment.
Convection is expected to either completely dissipated or move
into Kansas by around midnight.

Tomorrow is trending towards another decent day for severe
weather as well. There will be a well pronounced shortwave
moving across the region tomorrow afternoon that will aid in
thunderstorm development. The eastern plains, according to model
guidance, will have a ribbon of 2000+ J/kg during peak heating and
6km bulk shear values will be around 30-40 kts. Convective
initiation is expected to form over the mountains - drifting east
into the better environment where storms will intensify. Main
risks tomorrow afternoon will be 70 mph, golf ball sized hail, and
an isolated tornado. That being said, there is a chance for lower
CAPE values that aren't being resolved by the models. With
today's thunderstorm forming over the plains, the moisture from
today's rain may stabilize the atmosphere.

There is a Red Flag Warning over the San Luis Valley from 1pm
through 8pm Saturday. Wind gusts are expected to reach 25 to 30
mph, but the RH values will be marginal. RH values may increase
due to an outflow boundaries developing, but the exact location of
the higher RH values is uncertain. There is also a chance at dry
lightning tomorrow afternoon. With the gusty winds, marginal RH
values, and dry lightning in place, a Red Flag Warning was issued
on the side of caution, but there is a chance for a bust.

.LONG TERM...(Saturday night through Friday)
Issued at 246 PM MDT Fri Jun 26 2020

Forcing from the upper trough moving through eastern Colorado
combined with plenty of CAPE and deep layer shears running around 35-
40 kts in the evening will result in another potential severe
weather event Saturday evening across the plains before activity
exits eastern CO into western Kansas.  Have increased pops
accordingly for the border areas with potential for another MCS
across western KS. Activity decreases Saturday night across
eastern CO.

Upper low dipping southward from the Pacific Northwest into the
northern U.S. Rockies will put CO under hot dry southwest flow
aloft for Sunday and Monday. Still enough residual moisture on
Sunday for some high based isolated thunderstorms over the
mountains. These will be more high based and capable of producing
gusty erratic outflow winds and dry lightning. Monday will be
drier and breezier with fire weather concerns ramping up,
especially for the mountains/valleys and adjacent plains.

As the upper low lifts northward into Canada...trailing trough will
move through CO on Tuesday afternoon/evening.  This looks like
another hot dry day, though will have to watch for potential for dry
lightning, particularly northern areas. Faster GFS brings a front
through the plains early Tuesday with some meager moisture return
across northern portions of the plains. EC is a tad drier and
delayed with the frontal timing. Current grids will maintain
isolated pops for now.

Upper high to the south will build northward through late week. Some
meager moisture return on Wednesday may increase surface dew points
across the plains on Wednesday, but overall thunderstorm chances
look pretty low.  Otherwise flow aloft become more southerly as
upper high builds northward.  Thunderstorm chances look slim for
most of the area...but a developing dry line across the plains could
bring some higher humidities to eastern portions of the area.
Eventually southerly winds may pick up some moisture and spread it
northward across CO into next weekend with an increase in
thunderstorm chances. -KT

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 246 PM MDT Fri Jun 26 2020

VFR conditons are expected over KALS throughout the forecast period.
Gusty winds are expected during the afternoon. Gusty outflow
boundaries may form over KALS, which would bring erratic winds.

KCOS and KPUB will have VCTS this evening, but storms should be east
shortly after the forecast period starts. Thunderstorm chances
return tomorrow afternoon over both forecast terminals. Gusty and
erratic winds, as well as lower flight categories due to heavy
rainfall, underneath the thunderstorms.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 1 PM to 8 PM MDT Saturday for COZ224.

&&

SHORT TERM...SKELLY
LONG TERM...KT
AVIATION...SKELLY
Hazardous weather outlook, Jun 26, 10:31 AM MST, 4 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1131 AM MDT Fri Jun 26 2020

COZ058>089-093>099-271745-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1131 AM MDT Fri Jun 26 2020

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

A few severe thunderstorms, producing large hail up to 1 1/2 inches
in diameter,damaging wind gusts up to 70 mph and an isolated
tornado will be possible across southeast Colorado this afternoon
and evening. Scattered thunderstorms are expected to develop
across the higher terrain early this afternoon, with storms
spreading east across the I-25 Corridor between 3 pm and 6 pm and
continuing out across the far southeast plains through 10 pm. The
best chances of severe weather will be along and east of the I-25
Corridor and along and north of the Highway 50 Corridor. Heavy
rainfall will also be possible with storms today, leading to the
potential for localized flash flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Isolated to scattered thunderstorms are expected Saturday afternoon
over the mountains and mainly adjacent areas. A few of these storms,
especially ones that develop over the plains, will have the chance
to become strong to severe. Lightning, wind gusts of up to 70 mph
and golf ball sized hail will be the primary risks under the
strongest storms.

Warm temperatures, low relative humidity, gusty winds, and isolated
dry lightning are expected over the San Luis Valley Saturday
afternoon, which will lead to areas of critical fire weather
conditions. The warm temperatures, low relative humidity and gusty
winds are expected to continue through Tuesday, creating near
critical to critical fire weather conditions each day.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
likely across southeast Colorado this afternoon and evening.

SKELLY/SKELLY

In the hours before

Special weather statement, Jun 26, 2:02 PM MST, 49 minutes before
Special Weather Statement
National Weather Service Pueblo CO
302 PM MDT Fri Jun 26 2020

COZ081-084-262145-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
302 PM MDT Fri Jun 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN EL PASO COUNTY UNTIL 345
PM MDT...

At 301 PM MDT, Doppler radar was tracking a strong thunderstorm near
Palmer Lake, or 24 miles north of Colorado Springs, moving southeast
at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Monument and Palmer Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3907 10482 3903 10490 3913 10501 3913 10473
TIME...MOT...LOC 2101Z 310DEG 9KT 3917 10496

Heavener
Special weather statement, Jun 26, 2:12 PM MST, 39 minutes before
Special Weather Statement
National Weather Service Pueblo CO
312 PM MDT Fri Jun 26 2020

COZ081-262200-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
312 PM MDT Fri Jun 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TELLER COUNTY UNTIL
400 PM MDT...

At 311 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Cheesman Reservoir, or 32 miles northwest of Colorado
Springs, moving east at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern Teller
County.

LAT...LON 3913 10505 3903 10504 3905 10533 3913 10533
TIME...MOT...LOC 2111Z 265DEG 18KT 3910 10532

Heavener
Local storm report, Jun 26, 2:46 PM MST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
346 PM MDT FRI JUN 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             2 NNE MONUMENT          39.12N 104.86W
06/26/2020  M0.88 INCH       EL PASO            CO   TRAINED SPOTTER

&&

The radar

The Denver radar (KFTG), 82 km away, was scanning. The volume nearest the first event began at 21:52 UTC.

Open the radar archive at this moment

Event by event

17 hail, 2 heavy rain, 1 flash flood. Local standard time, as filed.

Hail, El Paso

When
June 26, 2:51 PM MST to 2:53 PM MST
Where
El Paso County, 1.75 mi ENE of Monument
Measured
1 in hail
Reported by
Public
Coordinates
39.090, -104.850

Large hail, 1 inch.

Hail, El Paso

When
June 26, 3:09 PM MST to 3:12 PM MST
Where
El Paso County, 4.29 mi ESE of Monument
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.050, -104.810

Trained spotter report of 1 inch hail.

Hail, El Paso

When
June 26, 3:13 PM MST to 3:16 PM MST
Where
El Paso County, 4.77 mi ENE of (Aff)usaf Acdmy Colo
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
39.010, -104.790

Trained spotter report of 2.5 inch hail.

Hail, El Paso

When
June 26, 3:15 PM MST to 3:18 PM MST
Where
El Paso County, 4.24 mi NE of (Aff)usaf Acdmy Colo
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.020, -104.810

Trained spotter report of 1.75 inch hail.

Hail, El Paso

When
June 26, 3:18 PM MST to 3:21 PM MST
Where
El Paso County, 4.51 mi WSW of Black Forest
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.000, -104.780

Trained spotter report of 1.75 inch hail.

Hail, El Paso

When
June 26, 3:33 PM MST to 3:36 PM MST
Where
El Paso County, 3.5 mi SW of Black Forest
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.980, -104.740

Trained spotter report of 1 inch hail.

Hail, El Paso

When
June 26, 3:34 PM MST to 3:37 PM MST
Where
El Paso County, 4.28 mi SSW of Black Forest
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.960, -104.720

Trained spotter report of 1 inch hail.

Hail, El Paso

When
June 26, 3:36 PM MST to 3:39 PM MST
Where
El Paso County, 3.45 mi S of Black Forest
Measured
1.5 in hail
Reported by
Public
Coordinates
38.970, -104.700

Report from mPING of 1.5 inch hail.

Hail, El Paso

When
June 26, 3:37 PM MST to 3:40 PM MST
Where
El Paso County, 3.62 mi SSW of Black Forest
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.970, -104.720

Trained spotter report of 1.5 inch hail.

Hail, El Paso

When
June 26, 3:44 PM MST to 3:47 PM MST
Where
El Paso County, 1.75 mi SW of Black Forest
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.000, -104.720

Trained spotter report of 1 inch hail.

Flash Flood, El Paso

When
June 26, 3:45 PM MST to 4:45 PM MST
Where
El Paso County, 4.19 mi ESE of (Aff)usaf Acdmy Colo to 4.25 mi ESE of (Aff)usaf Acdmy Colo
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
38.961, -104.796

Stalled cars in water on Voyager Parkway.

Hail, El Paso

When
June 26, 3:52 PM MST to 3:55 PM MST
Where
El Paso County, 2.33 mi NNE of Falcon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.960, -104.600

Trained spotter report of 1 inch hail.

Hail, El Paso

When
June 26, 3:53 PM MST to 3:56 PM MST
Where
El Paso County, 2.14 mi NNE of Falcon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.960, -104.610

Trained spotter report of 1 inch hail.

Hail, El Paso

When
June 26, 4:04 PM MST to 4:07 PM MST
Where
El Paso County, 3.85 mi SW of Peyton
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
38.990, -104.530

Amateur radio report of 1 inch hail.

Hail, El Paso

When
June 26, 4:12 PM MST to 4:15 PM MST
Where
El Paso County, 6.24 mi N of Schriever Afb
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.890, -104.510

Trained spotter report of 1.75 inch hail.

Hail, El Paso

When
June 26, 4:28 PM MST to 4:31 PM MST
Where
El Paso County, 3.2 mi NNE of Peterson Afb
Measured
1 in hail
Reported by
Public
Coordinates
38.870, -104.680

Report from mPING of 1 inch hail.

Heavy Rain, El Paso

When
June 26, 4:34 PM MST to 4:44 PM MST
Where
El Paso County, 6.15 mi NNE of Colorado Spgs
Reported by
Trained Spotter
Coordinates
38.910, -104.770

Heavy rain of 1.00 inches fell in 10 minutes.

Hail, El Paso

When
June 26, 5:19 PM MST to 5:22 PM MST
Where
El Paso County, 2.07 mi S of Truckton
Measured
1.25 in hail
Reported by
Public
Coordinates
38.700, -104.180

Public report of 1.25 inch hail.

Heavy Rain, El Paso

When
June 26, 7:00 PM MST to 8:00 PM MST
Where
El Paso County, 2.15 mi E of (Aff)usaf Acdmy Colo
Reported by
Other Federal Agency
Coordinates
38.980, -104.830

Heavy rain, 1.42 inches. USGS station at Air Force Academy.

Hail, Prowers

When
June 26, 7:15 PM MST to 7:18 PM MST
Where
Prowers County, 4.18 mi S of Lamar
Measured
1 in hail
Reported by
Public
Coordinates
38.020, -102.610

Public report of 1 inch hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 906632, 906633, 906635, 906636, 906637, 906638, 906639, 906640, 906642, 906643, 906673, 906644, 906646, 906648, 906651, 906652, 906657, 906654, 906660, 906655.